Illinois, 2024

Excessive Heat and Heat in Illinois, June 25, 2024

June 25, 2024 · NWS PAH · 19 events in 19 counties and zones

Mostly clear skies and plenty of moisture surging in from the south allowed for heat indices to reach 105 to 112 degrees across Southern Illinois. The highest observed heat index in Southern Illinois was 112 degrees at the Dixon Springs RAWS site.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Mostly clear skies and plenty of moisture surging in from the south allowed for heat indices to reach 105 to 112 degrees across Southern Illinois. The highest observed heat index in Southern Illinois was 112 degrees at the Dixon Springs RAWS site. A line of thunderstorms advancing southward through the afternoon hours brought an end to heat concerns for the day with the passage of an outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 25, 5:28 AM CST, 5 hours 32 minutes earlier. Its key messages:

  • Hot and humid today with a Heat Advisory in affect for portions of the area that will see heat indices at or above 105.
  • Chances for showers and storms mid week bring a brief respite from the heat. Storms will be pulsey in nature but some could be strong to severe, with mainly a wind threat.
  • Hot and humid again on Saturday with heat indices of 105-110.
Area forecast discussion, Jun 25, 5:28 AM CST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
628 AM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Hot and humid today with a Heat Advisory in affect for
  portions of the area that will see heat indices at or above
  105.

- Chances for showers and storms mid week bring a brief respite
  from the heat. Storms will be pulsey in nature but some could
  be strong to severe, with mainly a wind threat.

- Hot and humid again on Saturday with heat indices of 105-110.

&&

.DISCUSSION...
Issued at 246 AM CDT Tue Jun 25 2024

A hot and humid day is in store for today with highs in the mid to
upper 90s and heat indices of 100 to 115 (SEMO). A Heat Advisory is
in effect for portions of the area with heat indices above 105 from
Noon to 8 PM today. There is a weak chance for some afternoon
convection to develop along an outflow boundary left over from a
large MCS that moved through the western Great Lakes. Instability is
sufficient to strong but shear is weak, and so storms will likely be
pulsey in nature with damaging winds possible with the collapse of
stronger storms.

Mainly zonal flow aloft yields to a shortwave trof moving through on
Wednesday. This will push a cold front through the area and bring
with it a little bit of short lived respite from the heat. The best
chance for rain is also on Wednesday with more pulse storms possible
throughout the day. Confidence in timing and location are low. Some
may be strong to severe though with damaging winds the main
concern with the collapse of stronger storms.

Thursday will be nice, relatively speaking, with less humidity
and highs in the mid to upper 80s. This will be short lived
however as temperatures climb back into the low to mid 90s on
Friday. Saturday will be another hot and humid day with highs in
the mid to upper 90s and heat indices of 105-110. The potential
for some convection on Saturday could work to dampen the heat
threat some. Another front looks to move through Sunday morning
with convection chances Saturday and Sunday. Slightly cooler
conditions on Sunday and Monday with highs in the upper 80s to
lower 90s then hot again Tuesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 626 AM CDT Tue Jun 25 2024

VFR conditions expected through the end of the period. Some
midlevel cu may develop this afternoon and then showers and
storms are moving into the area from the north after midnight.
Winds are generally out of the southwest today.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon today to 8 PM CDT this evening for
     ILZ075>078-080>086-088>090-092>094.
MO...Heat Advisory from noon today to 8 PM CDT this evening for
     MOZ076-086-087-100-107>112-114.
IN...Heat Advisory from noon today to 8 PM CDT this evening for
     INZ081-085-086.
KY...Heat Advisory from noon today to 8 PM CDT this evening for
     KYZ001>009.

&&

DISCUSSION...SHAWKEY
AVIATION...SHAWKEY
Hazardous weather outlook, Jun 25, 2:17 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
317 AM CDT Tue Jun 25 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261200-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
317 AM CDT Tue Jun 25 2024 /417 AM EDT Tue Jun 25 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for much of the Quad State this
afternoon from Noon through 8 PM. Heat index values will range
from 100 in the southeast to 115 in the west.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Pulse thunderstorms are possible throughout the day on Wednesday.
A few of these storms may be strong to severe with damaging winds
being the primary threat. Heavy rainfall and lightning are also
possible.

Heat index values will range from 105 to 110 again on Saturday.

Chances of thunderstorms return Saturday and Sunday. At this time,
heavy rainfall and lightning appear to be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 excessive heat, 9 heat. Local standard time, as filed.

Heat, Massac

When
June 25, 11:00 AM CST to 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Excessive Heat, Pope

When
June 25, 11:00 AM CST to 6:00 PM CST
Where
Pope forecast zone
Reported by
RAWS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
June 25, 11:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Excessive Heat, Johnson

When
June 25, 11:00 AM CST to 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Excessive Heat, Alexander

When
June 25, 11:00 AM CST to 7:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Excessive Heat, Pulaski

When
June 25, 11:00 AM CST to 7:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Wayne

When
June 25, 12:00 PM CST to 3:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, Edwards

When
June 25, 12:00 PM CST to 3:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Wabash

When
June 25, 12:00 PM CST to 3:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, White

When
June 25, 12:00 PM CST to 3:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Perry

When
June 25, 12:00 PM CST to 4:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Jackson

When
June 25, 12:00 PM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Gallatin

When
June 25, 12:00 PM CST to 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hardin

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
June 25, 12:00 PM CST to 3:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Hamilton

When
June 25, 12:00 PM CST to 3:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
June 25, 12:00 PM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Williamson

When
June 25, 12:00 PM CST to 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Excessive Heat, Saline

When
June 25, 12:00 PM CST to 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192104, 1192110, 1192111, 1192112, 1192113, 1192114, 1192096, 1192097, 1192098, 1192099, 1192100, 1192101, 1192102, 1192103, 1192105, 1192106, 1192107, 1192108, 1192109.